Vol. 22, No. 5,514 - The American Reporter - September 7, 2016



by Harvey Widroe, M.D.
American Reporter Correspondent
Orinda, Calif.
August 22, 2007
Shrink's Progress
SEX & DRUGS: STRATEGIES FOR SEX WITHOUT DEPRESSION

Back to home page

Printable version of this story

ORINDA, Calif. -- Jim's message had an urgent tone - "...the first appointment, any day, any time." Now age 48, happily married with two teen age kids and a good job, Jim had become severely depressed for no obvious reason.

Since our first meeting some six weeks earlier, his mood had improved considerably. Suicidal thoughts, once a compelling preoccupation, now barely occurred and were easily dismissed. Jim was again able to sleep all night, his appetite had returned, and he had a good deal more energy. His irritability had decreased so much that, without prompting, his wife observed how he had become a nice person again.

"Tell your doctor not to change your medicine," was her half serious message.

Jim's urgent concern was sex. "There isn't much. I barely want it. Even when I do, I can't get it up or keep it up. What's almost worse is that even when I can have sex, I can't have an orgasm. I'm lucky that my wife loves me and doesn't seem to mind."

But Jim minded a lot. He was almost panicky about it. He knew that Paxil, his antidepressant, had a lot to do with his sexual dysfunction. But the memory of the nightmarish black hole of depression made him reluctant to even think about stopping it.

Antidepressant-produced sexual dysfunction for men shows up as decreased sexual desire, inability to get or maintain an erection, and delayed or inability to ejaculate.

For women sexual dysfunction from antidepressants is somewhat similar with decreased interest in sex, less enjoyment, and delayed or the total absence of a climax.

Sexual dysfunction as a side effect of antidepressant treatment is very common. It usually isn't a major issue when the depression is at its worst. But when the depression lessens, sexual impairment may be very upsetting.

Fortunately, certain strategies can eliminate or at least greatly reduce antidepressant-related sex-life symptoms. These strategies should be used only in consultation with your psychiatrist. The stakes are too high to try to execute these techniques without expert help.

The message for those with sex problems related to antidepressant medication: Do not abruptly stop taking them! Should you happen to discontinue your medication, you run the likelihood of withdrawal symptoms that can go on for weeks, usually similar to a bad case of the flu. Even worse, you face the more serious risk of a return of your depression.

A more helpful strategy for treatment is careful dosage reduction, as sexual dysfunction is almost always dosage-related. The same amount of antidepressant medication needed to produce a therapeutic response may no longer be required once the depression is well under control. And cautious reduction of dosage in incremental steps, over months, may result in an improved sex life without a relapse into depression.

An "antidepressant holiday" is another strategy. On a day you plan to have sex, try skipping one dose of the antidepressant (not other medications being taken) the evening before or that morning. Do this only once a week to avoid the risk of your depression returning. Yes, this approach reduces the frequency and spontaneity of a normal sex life, but planned sex once a week seems lots better than no sex at all.

Another approach to antidepressant-caused sexual dysfunction is to shift to another member of the same antidepressant drug family that has fewer sexual side effects. For example, of all of the antidepressants of the SSRI family, Celexa and its cousin, Lexapro, have a much lower incidence of sexual dysfunction than Paxil, Luvox, Prozac or Zoloft. In the SNRI family one might switch from Effexor to Cymbalta.

A second principle of shifting from one drug to another would involve trying an antidepressant of another drug family where in general you can expect a lower incidence of sexual dysfunction. Tricyclic antidepressants, such as Pamelor, Tofranil, or Surmontil, in low or moderate doses, are less likely to have sexual side effects than the SSRIs or SNRIs. Wellbutrin and Serzone, along with the MAOI antidepressants Selegiline, Emsam (the patch form of Selegiline), Marplan, Nardil and Parnate have a very low incidence of sexual dysfunction. In some patients, Wellbutrin or Selegiline may even improve sexual desire and performance.

Any shift to another antidepressant medication has to be made carefully, never losing sight of how one drug may have a very different effect than another. Some may heighten nervousness, tension, and irritability. Others may increase sedation.

Every antidepressant has its downside. For example Wellbutrin can make one anxious and agitated. Serzone has a low incidence of liver toxicity. Tricyclic antidepressants may cause dry mouth, constipation, rapid heartbeat and sweating. Most MAOI antidepressants require some dietary restrictions to avoid sudden jumps in blood pressure.

One positive thought about the antidepressant shift strategy is that if the change leads to a return of depression, the vast majority of patients can go back to taking the antidepressant medication that was helping them prior to the shift.

A different approach adds Wellbutrin to whatever antidepressant drug (except certain MAOs) has produced sexual dysfunction.

Still another strategy for treating sexual dysfunction involves the use of Viagra on top of the antidepressant responsible for the sexual symptoms. While it doesn't appreciably increase sex drive, Viagra can effectively enjoyment and performance for both men and women.

Other strategies reported to help improve one's sex life include regular use of ginkgo biloba and as-needed use of Periactin, an antihistamine. While either approach may yield some improvement in sexual symptoms, neither gets rave reviews.

Jim, impatient with his lack of a sex life, wanted to try another antidepressant right away. Because of his intense concern, I prescribed a tricyclic antidepressant to replace the SSRI he had been taking. Within a week he noted that his sex life was a lot better, yet he didn't like some of the other side effects. He asked to go back to the medication that helped him in the first place - at a lower dosage. He was pleased with the results.

Sexual dysfunction, a major problem that occurs all too often with antidepressants, can be successfully managed. But one can be depression-free and still have a good sex life.

Harvey Widroe, a longtime practicing psychiatrist, is the author of the recently published, "The Smart Dieter's Cheating Guide: Eat and Watch Pounds Melt Away," with Ron Kenner (Outskirts Press).

Copyright 2016 Joe Shea The American Reporter. All Rights Reserved.

Site Meter